Tennessee, 2004Winter Storm in Tennessee, February 26, 2004
February 26, 2004 · NWS HUN · 1 event in 1 county or zone
1 winter storm, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 26, 2:50 AM CST, 3 hours 10 minutes earlier.
Area forecast discussion, Feb 26, 2:50 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
250 AM CST THU FEB 26 2004
.DISCUSSION...
THE PRECIP TYPE TRANSITION IS UNDERWAY IN THE TENNESSEE VALLEY...BUT
THE BAND OF PRECIP HAS ROTATED OUT OF THE AREA FOR THE TIME BEING.
THE UPPER LOW IS CURRENTLY CENTERED NEAR MERIDIAN MS...AND IS
FORECAST TO MOVE TO NEAR TALLADEGA BY NOON TODAY. THE QUESTION IS
WHEN (OR IF?) THERE WILL BE ANOTHER BAND OF PRECIP TO DEVELOP.
NOTE: WE WILL REASSESS THE ADVISORY AND WARNING AREAS CLOSER TO 4
AM. IF THEY CHANGE...THIS AFD WILL BE UPDATED.
SHORT TERM (TODAY THROUGH SATURDAY)...
WITH COPIOUS CLOUD COVER OVER THE AREA TODAY...THERE WILL NOT BE
MUCH TEMP RECOVERY...AND WE ARE LIKELY TO STRUGGLE BACK TO 40 (AT
BEST) IN MOST AREAS. WITH THE SLOW MOVEMENT OF THE UPPER LOW
ENERGY...THERE WILL BE A NEED TO HOLD ON TO A CHANCE POP FOR TONIGHT
FOR RAIN OR SNOW IN THE EAST.
THE REMAINDER OF THE SHORT TERM PERIOD IS ALMOST DOWNRIGHT BORING.
CLOUDS WILL DECREASE DURING THE DAY ON FRIDAY...THEN FRIDAY NIGHT
THROUGH SATURDAY NIGHT WILL FEATURE VIRTUALLY NO CLOUDS IN THE SKY
AND A GRADUAL WARMING TREND. HOWEVER...BOTH THE LATEST ETA AND GFS
ARE SHOWING YET ANOTHER WEDGE-ISH FEATURE OVER THE WEEKEND. THE GOOD
NEWS IS THIS ONE IS DRY. THE BAD NEWS IS I WILL BE BACKING OFF ON
THE WARM TEMPS WE HAD BEEN CARRYING OVER THE WEEKEND...INCLUDING A
MAJOR DROP IN MIN TEMPS SAT NIGHT.
EXTENDED (SUNDAY THROUGH THURSDAY)...
THAT SHIFT IN TEMPS WILL CONTINUE TO BE REFLECTED THROUGH SUNDAY.
PRECIP MOVES BACK IN SUNDAY NIGHT WITH A WARM NIGHT IN STORE THERE.
RAIN WILL CONTINUE ESPECIALLY IN THE MORNING ON MONDAY. TEMPS WILL
NOT COOL MUCH BEHIND THIS SYSTEM AS THE UPPER LEVEL SYSTEM RACES
NORTHEAST...NOT DIGGING A TROUGH OVER THE AREA.
IN DAY SIX AND BEYOND...GREAT UNCERTAINTY JUMPS INTO THE FORECAST
SINCE THERE IS A CLOSED LOW INVOLVED. FOR NOW...WILL LEAVE DAYS 5-7
DRY AND NEAR CLIMO FOR TEMPS.
SUBTLE PLEA...
WE WANT AND NEED YOUR SNOW REPORTS (IN THOSE AREAS WHERE IT IS
SNOWING THIS MORNING). GROUND TRUTH IS ALWAYS THE MOST IMPORTANT
THING FOR US DURING A WINTER WEATHER EVENT...AND ALL YOUR REPORTS
ARE TREMENDOUSLY APPRECIATED.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 39 31 52 33 / 80 10 0 0
SHOALS 42 33 52 34 / 50 10 0 0
CULLMAN 40 31 52 33 / 80 10 0 0
FAYETTEVILLE 41 31 51 32 / 80 10 0 0
FT PAYNE 38 32 49 32 / 100 30 0 0
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WINTER STORM WARNING UNTIL 10 AM ALZ008>010.
(MARSHALL/JACKSON/DE KALB).
WINTER WEATHER ADVISORY UNTIL 10 AM ALZ005>007-016.
(LIMESTONE/MADISON/MORGAN/CULLMAN)
TN...WINTER STORM WARNING UNTIL 10 AM TNZ097 (FRANKLIN).
WINTER WEATHER ADVISORY UNTIL 10 AM TNZ076-096 (MOORE/LINCOLN).
&&
JE/23Hazardous weather outlook, Feb 26, 4:49 AM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
449 AM CST THU FEB 26 2004
ALZ001>010-016-TNZ076-096-097-261900-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
449 AM CST THU FEB 26 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...(TODAY AND TONIGHT)...
A STRONG LOW LEVEL STORM SYSTEM WILL CONTINUE TO MOVE EAST INTO
GEORGIA TODAY. THIS SYSTEM WILL CONTINUE TO BRING COLDER AIR AND
PRECIPITATION INTO THE TENNESEE VALLEY THROUGH THIS AFTERNOON.
IN NORTHWEST ALABAMA LITTLE OR NO ACCUMULATIONS ARE EXPECTED.
1-2 INCHES OF SNOWFALL HAS ALREADY FALLEN OVERNIGHT OVER PARTS OF
MARSHALL AND DEKALB COUNTIES. ANOTHER DUSTING TO 1 INCH WILL
BE POSSIBLE ACROSS NORTHERN ALABAMA AS THE SYSTEM EXITS THE AREA.
CAUTION IS ADVISED WHEN TRAVELING ACROSS THE TENNESSEE VALLEY TODAY
AND TONIGHT...ESPECIALLY IN HIGHER ELEVATIONS OF NORTHEASTERN
ALABAMA. MOTORISTS SHOULD ALLOW SOME ADDITIONAL TIME TO REACH THEIR
DESTINATION. STAY TUNED TO NOAA WEATHER RADIO...OR A FAVORITE MEDIA
OUTLET...FOR ADDITIONAL UPDATES AND STATEMENTS.
.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)...
AN APPROACHING COLD FRONT WILL BRING THE NEXT CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE AREA SUNDAY NIGHT INTO MONDAY.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.
KTW
In the hours before
Local storm report, Feb 26, 2:36 AM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
236 AM CST THU FEB 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0225 AM SNOW 6 N SECTION 34.58N 85.98W
02/26/2004 0.50 INCH JACKSON AL LAW ENFORCEMENT
1/4 TO 1/2 AN INCH OF SNOWFALL WAS REPORTED ON ROADWAYS
ON SAND MOUNTAIN AREA NEAR DUTTON. SLICK CONDITIONS IN
BOTH SKYLINE AND DUTTON AREAS REPORTED BY LAW
ENFORCEMENT.
0205 AM SNOW BOAZ 34.20N 86.16W
02/26/2004 2.00 INCH MARSHALL AL LAW ENFORCEMENT
1-2 INCHES OF SNOW ACCUMULATION ON GRASSY SURFACES IN
BOAZ AREA.
&&
KTWSpecial weather statement, Feb 26, 2:50 AM CST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
250 AM CST THU FEB 26 2004
ALZ006-008>010-TNZ076-096-097-261000-
DE KALB-FRANKLIN TN-JACKSON-LINCOLN-MADISON-MARSHALL-MOORE-
250 AM CST THU FEB 26 2004
...BURSTS OF HEAVY SNOW...RAIN...AND SLEET WERE AFFECTING PARTS OF
NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE...
AT 250 AM CST...AREAS OF SNOW...RAIN...AND SLEET HAVE BEEN REPORTED
OVER PARTS OF NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE. THIS
AREA OF PRECIPITATION WAS MOVING NORTH AT 20 MPH. THE PRECIPITATION
WAS ENDING SOUTH OF AN ATHENS...TO GURLEY...TO COLLINSVILLE LINE. A
FEW LOCATIONS GREATER THAN 1000 FEET ABOVE SEA LEVEL HAVE REPORTED
SNOW ACCUMULATIONS ON GRASSY SURFACES...INCLUDING THE LOCALITIES OF
COLLINSVILLE...BOAZ...SECTION...DUTTON...AND NORTHWEST FRANKLIN
COUNTY TENNESSEE. SNOW AMOUNTS NOTED THUS FAR HAVE RANGED FROM A
DUSTING...TO ONE AND ONE HALF INCHES IN DUTTON...TO NEARLY 2 INCHES
IN BOAZ.
IN ADDITION...RECENT HEAVY BURSTS OF SNOW AND SLEET HAS CAUSED SLICK
ROADS CONDITIONS TO OCCUR OVER THE HIGHER ELEVATIONS OF JACKSON AND
DEKALB COUNTIES. MOUNTAINS ROADS IN THESE AREAS WILL BECOME VERY
DANGEROUS FOR OVERNIGHT TRAVELERS. THROUGH 4 AM...THIS MIX OF WINTRY
PRECIPITATION WILL AFFECT EASTERN MADISON...JACKSON...DEKALB...
LINCOLN...MOORE...AND FRANKLIN COUNTY TENNESSEE...WITH THE HIGHER
ELEVATIONS GETTING AFFECTED BY HEAVY BURSTS OF SNOW AND SLEET.
IF TRAVEL IS NECESSARY...DRIVE WITH EXTREME CAUTION. REDUCE DRIVING
SPEEDS...LEAVE PLENTY OF ROOM BETWEEN YOU AND THE MOTORIST AHEAD OF
YOU...AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION. AVOID SUDDEN
BRAKING OR ACCELERATION...AND BE ESPECIALLY CAUTIOUS ON HILLS OR WHEN
MAKING TURNS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS WINTER WEATHER SITUATION.
RSB
Special weather statement, Feb 26, 4:35 AM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
435 AM CST THU FEB 26 2004
ALZ005>010-016-TNZ076-096-097-261130-
CULLMAN-DE KALB-FRANKLIN TN-JACKSON-LIMESTONE-LINCOLN-MADISON-
MARSHALL-MOORE-MORGAN-
435 AM CST THU FEB 26 2004
...A WINTER STORM WARNING CONTINUES UNTIL 10 AM CST FOR FRANKLIN
COUNTY TENNESSEE...ALONG WITH JACKSON...MARSHALL...AND DEKALB
COUNTIES OF NORTHEAST ALABAMA...
...A WINTER WEATHER ADVISORY CONTINUES UNTIL 10 AM CST FOR MOORE AND
LINCOLN COUNTIES OF SOUTHERN MIDDLE TENNESSEE...ALONG WITH MADISON...
MORGAN...AND CULLMAN COUNTIES OF NORTH CENTRAL ALABAMA...
AT 435 AM CST...AN AREA OF LIGHT PRECIPITATION WAS REDEVELOPING OVER
THE TENNESSEE VALLEY. MOST OF THIS PRECIPITATION WILL FALL AS LIGHT
RAIN...BUT A MIX OF RAIN AND SNOW WILL OCCUR...MAINLY AT ELEVATIONS
ABOVE 1000 FEET. THIS PRECIPITATION WAS MOVING NORTH AROUND 15 MPH.
THROUGH 530 AM CST...ADDITIONAL LIQUID AMOUNTS OF PRECIPITATION
SHOULD RANGE FROM A TRACE...UPWARDS TO FIVE HUNDREDS OF AN INCH. THIS
WILL CREATE A DUSTING OF SNOW...UPWARDS TO NEARLY AN INCH OVER THE
HIGHER ELEVATIONS.
MOTORISTS WHO MUST TRAVEL ACROSS MOUNTAIN LOCATIONS SHOULD EXERCISE
EXTREME CAUTION. REDUCE DRIVING SPEEDS...LEAVE PLENTY OF ROOM BETWEEN
YOU AND THE MOTORIST AHEAD OF YOU...AND ALLOW EXTRA TIME TO REACH
YOUR DESTINATION. AVOID SUDDEN BRAKING OR ACCELERATION...AND BE
ESPECIALLY CAUTIOUS ON HILLS OR WHEN MAKING TURNS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS WINTER WEATHER SITUATION.
RSB
Special weather statement, Feb 26, 5:30 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
530 AM CST THU FEB 26 2004
ALZ005>010-016-TNZ076-096-097-261230-
CULLMAN-DE KALB-FRANKLIN TN-JACKSON-LIMESTONE-LINCOLN-MADISON-
MARSHALL-MOORE-MORGAN-
530 AM CST THU FEB 26 2004
...A WINTER STORM WARNING CONTINUES UNTIL 10 AM CST FOR FRANKLIN
COUNTY TENNESSEE...ALONG WITH JACKSON...MARSHALL...AND DEKALB
COUNTIES OF NORTHEAST ALABAMA...
...A WINTER WEATHER ADVISORY CONTINUES UNTIL 10 AM CST FOR MOORE AND
LINCOLN COUNTIES OF SOUTHERN MIDDLE TENNESSEE...ALONG WITH MADISON...
MORGAN...AND CULLMAN COUNTIES OF NORTH CENTRAL ALABAMA...
AT 530 AM CST...AN AREA OF LIGHT PRECIPITATION CONTINUED ACROSS THE
TENNESSEE VALLEY. MOST OF THIS PRECIPITATION WAS IN THE FORM OF RAIN.
HOWEVER...A MIXTURE OF SNOW AND RAIN WAS OCCURRING ACROSS THE
REGION...MAINLY AT ELEVATIONS GREATER THAN 1000 FEET. NO ADDITIONAL
SNOW ACCUMULATIONS HAVE BEEN REPORTED THUS FAR.
THROUGH 630 AM CST...ADDITIONAL LIQUID AMOUNTS OF PRECIPITATION
SHOULD RANGE FROM A TRACE...UPWARDS TO FIVE HUNDREDS OF AN INCH. AT
THE HIGHER ELEVATED LOCALITIES...SOME LIGHT SNOW IS POSSIBLE. AMOUNTS
WILL RANGE FROM A DUSTING...UPWARDS TO NEARLY AN INCH. THIS AREA OF
PRECIPITATION WAS MOVING NORTH AROUND 15 MPH.
MOTORISTS WHO MUST TRAVEL THIS MORNING IN THE MOUNTAINS SHOULD
EXERCISE EXTREME CAUTION. REDUCE DRIVING SPEEDS...LEAVE PLENTY OF
ROOM BETWEEN YOU AND THE MOTORIST AHEAD OF YOU...AND ALLOW EXTRA TIME
TO REACH YOUR DESTINATION. AVOID SUDDEN BRAKING OR ACCELERATION...AND
BE ESPECIALLY CAUTIOUS ON HILLS OR WHEN MAKING TURNS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS WINTER WEATHER SITUATION.
RSB
Winter Storm, Franklin
- When
- February 26, 6:00 AM CST to 8:00 AM CST
- Where
- Franklin forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.155, -86.092 (the zone’s center; the record gives no point)
Three inches of snow occurred 10 miles south of Winchester on Keith Springs Mountain.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in South Carolina, February 26, 20041 death · 3 events
- Heavy Snow in North Carolina, February 26 to 27, 2004$3.1 million · 16 events
- Heavy Snow in South Carolina, February 26 to 27, 2004$1.9 million · 8 events
- Winter Storm in Georgia, February 26, 200453 events
- Winter Storm in North Carolina, February 26 to 27, 200426 events
- Heavy Snow in Tennessee, February 26, 200422 events
- Heavy Snow in Wyoming, February 26 to 29, 200421 events
- Dense Fog in Wisconsin, February 26, 200416 events
- Heavy Snow in North Carolina, February 26, 20049 events
- Heavy Snow in North Carolina, February 26 to 27, 20047 events
- Winter Weather in North Carolina, February 26, 20047 events
- Winter Weather in South Carolina, February 26, 20046 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383287.